Alert archive / Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 79, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 30, 2024, 5:58 PM EDT for Giles County, Virginia. It was in force for 101 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2024, 5:58 PM EDT (21:58 UTC)
- Expired
- Sep 30, 2024, 7:39 PM EDT
- In force
- 101 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Giles County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 6:20 PM EDT | FLASH FLOOD | 1 Nne Narrows, VA | Road closed due to flowing water. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644
WGUS51 KRNK 302158
FFWRNK
VAC071-010400-
/O.NEW.KRNK.FF.W.0079.240930T2158Z-241001T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
558 PM EDT Mon Sep 30 2024
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Central Giles County in southwestern Virginia...
* Until midnight EDT tonight.
* At 558 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pearisburg... Narrows...
Pembroke... Bane...
Kimballton... Eggleston...
Thessalia...
This includes the following streams and drainages...
Sinking Creek, Little Stony Creek, New River, Broad Hollow Creek,
Dry Branch, Sugar Run, Crooked Creek, Laurel Branch, Cecil Branch
and Stony Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3737 8076 3738 8076 3739 8064 3729 8059
3728 8063 3723 8078 3730 8084 3737 8081
3737 8077
FLASH FLOOD...RADAR INDICATED
$$
AS1 follow-up statement
409
WGUS71 KRNK 302339
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
739 PM EDT Mon Sep 30 2024
VAC071-302349-
/O.CAN.KRNK.FF.W.0079.000000T0000Z-241001T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Giles VA-
739 PM EDT Mon Sep 30 2024
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL GILES COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3737 8076 3738 8076 3739 8064 3729 8059
3728 8063 3723 8078 3730 8084 3737 8081
3737 8077
$$
SHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 2:47 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 30, 2:47 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
247 PM EDT Mon Sep 30 2024
.SYNOPSIS...
A large, slow moving low pressure system will move east across
the Mid Atlantic region through Tuesday with periods of showers.
Drier weather returns Wednesday and Thursday under high pressure.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EDT Monday...
Key Message:
1) Threat of flooding persists through this evening, mainly for
areas east of Highway 220.
Regional soundings remain moist with PWAT in excess of 1.50
inches. This will promote rain efficient showers this evening
with potential for 1 to 1.50 in/hr rain rates. Will maintain
flood watch to account for excessive rainfall risk per soils
remaining near saturated from recent rains.
The latest guidance continues to show an eastward trend of
weather systems... a slow moving upper low (which absorbed
remnants of Helene) inching its way eastward across the Mid-
Atlantic while transferring its energy to a coastal low feature
located offshore Virginia and North Carolina. This will
eventually rid the region of the rain threat, but it may take
another 36 hours before we start to see any major clearing.
For now will maintain an abundance of cloud cover, persisting
through Tuesday...showers and a few thunderstorms impacting the
region resulting in localized heavy rainfall. The main threat
continues to be the flooding but can't rule out some rotation
within stronger showers/storms per availability of overall
vorticity (spin) in the atmosphere.
Shower chances stay with us through Tuesday but seems better
concentration of lift heads east with upper low weakening and
moving off shore. A northern stream trough is progged to cross
the OH valley and Great lakes, the associated surface cold front
crossing our region Tuesday night. Showers associated with this
front are expected to dissipate as they cross the mountains
Tuesday night...leaving us with a wind shift and falling
dewpoints as we transition into mid-week.
Until the cold front comes through late Tuesday, expect a
continuation of elevated dewpoints and high humidity. Clouds
will be more common than not with scattered showers.
Temperatures will remain mild at night with lows mainly in the
60s and daytime highs in the 70s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1230 PM EDT Monday...
Key Points:
1. Lingering isolated showers for Tuesday night/evening.
2. Dry Wednesday and Thursday.
3. Above normal temperatures.
A look at the 30 Sep 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a deep closed low centered just west of Hudson Bay at
the start of Tuesday night. Its associated trough axis is expected
to extend southeast into the eastern Great Lakes. An addition weak
trough is expected to be located over eastern VA/NC. A broad ridge
of high pressure is expected to located from California to Texas
with another from Florida into the Bahamas. A weakness with the
ridge pattern is expected to be over the northern Gulf of Mexico,
suggesting perhaps various deterministic solutions of a low pressure
in this area, averaged into the depicted gap/weakness in the ridge
pattern. As we progress into Thursday/Thursday night, upper level
ridging is expected to develop over the Southeast US. The closed low
near Hudson Bay is expected to experience little change in movement.
However, shortwave troughs, almost longwave in size, are expected to
spiral around it. By Thursday/Thursday night, the next in the series
is expected to extend south into the Upper Mississippi Valley
region. At the surface, on Tuesday night low pressure will be over
Hudson Bay with a cold front extending southwest into the WY/MT
region. High pressure will be centered over KS/IA/MO. A trough of
low pressure will be positioned from the Canadian Maritimes
southwest into the mid-Atlantic region. On Wednesday, high pressure
to our west shifts east, and is centered over the chain of the
Appalachians by the evening hours. A cold front move east into the
Upper Mississippi Valley and Central Plains states. A nondescript
area of low pressure may be near the Yucatan Peninsula. For
Thursday/Thursday night, the ridge near the East Coast broadens with
its axis shifting east slightly. A cold front will extend from
Ontario, probably from near a surface occlusion, southwest into the
Great Lakes and farther southwest across IL/IA/MO.
Output from the 30 Sep 00Z Ensemble Situational Awareness Table
shows 850mb temperatures averaging +12C to +13C over the region
Tuesday night through Thursday night. Precipitable Water values will
decrease Tuesday night from a range of around 1.25 to a little over
1.50 inches at sunset. By daybreak Wednesday, values will decrease
to around 1.00 to a little under 1.25 inch. Through Thursday night,
values will average around 1.00 inch.
The above weather pattern offers one final round of lingering
showers across perhaps northern and western sections of the region
thanks to the proximity of a departing trough. However, Wednesday
through Thursday night are expected to be drier thanks to a building
ridge. Temperatures should inch higher thanks to higher heights,
subsidence, and more sunshine thanks to the high. Temperatures are
expected to average about ten degrees above normal.
Confidence in the above weather scenario is moderate.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 1230 PM EDT Monday...
Key Messages:
1) Dry conditions will continue through most of the period, with the
only notable chance of rain occurring Friday afternoon.
2) Temperatures will be above normal late week before a cold front
passes through, lowering temperatures back to seasonal averages by
Sunday.
High pressure will be the dominant feature across the Mid-Atlantic
region on Thursday, with quiet weather expected to last into Friday.
A shortwave trough over the Great Lakes region will swing down into
the Ohio River Valley late this week, instigating some lift across
the CWA by Friday afternoon. A mid level ridge just offshore in the
Atlantic will help provide a southerly flow across the CWA. This
will slightly increase mid-level moisture, which along with diurnal
heating and dewpoints in the 60s, will allow enough instability for
some showers and storms to form. On Saturday morning, the trough and
associated cold front move through, but PoPs remain very low during
the passage, as mid-level dry air will suppress any convection.
After the frontal passage, high pressure builds back into the area
for the rest of the weekend, keeping quiet weather in place through
the remainder of the period.
There is high confidence in the precipitation forecast, as high
pressure stays in control for most of the period, with the best
chance of rain coming on Friday afternoon. Temperatures will be
above normal for the late week, as the aforementioned southerly flow
will bring warm air into the region. Highs will be around 80 for the
piedmont, with 70s in higher elevations into the weekend. Lows will
also remain mild, around 60 degrees. Once the front passes,
confidence is moderate that temperatures will return to normal
beginning on Sunday, with highs in the upper 60s to low 70s, and
lows dropping into the upper 40s and low 50s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 230 PM EDT Monday...
Mainly IFR cigs the next 24 hours as upper low remains over or
near the region. Any improvement during the afternoon/evening
will quickly reverse during the overnight with potential for
low stratus and fog. Best chance for showers is from 20Z-03Z.
Can't rule out thunderstorms, but instability is weak limiting
overall cloud depth.
Winds through the period will be light and mainly out of the
east to southeast.
Confidence high for the aviation forecast in terms of poor cigs
but lower confidence on vsbys in showers and fog.
Due to a power outage, no data is coming from the BLF ASOS and
the observation is not being augmented. As such...NIL TAF.
EXTENDED AVIATION OUTLOOK...
Flight conditions should improve Wednesday-Friday as dry High
pressure moves in from the NW.
&&
.EQUIPMENT...
As of 220 PM EDT Monday...
A power outage has resulted in missing data from the Bluefield
ASOS (KBLF).
The NOAA All-Hazards radio at Richlands is off the air due to
a power outage.
The Hillsville VA (HLX) AWOS is currently out of service with no
estimated time to restored service.
The river gauge on the Watauga River at Sugar Grove will remain
out of service until further notice.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until midnight EDT tonight for VAZ018>020-022>024-
033>035-043>047-058-059.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
EQUIPMENT...PMHazardous weather outlook, Sep 30, 2:52 PM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 252 PM EDT Mon Sep 30 2024 VAZ018>020-022>024-033>035-043>047-058-059-011900- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 252 PM EDT Mon Sep 30 2024 ...FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>017-032-WVZ042>044-507-508-011900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 252 PM EDT Mon Sep 30 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 30, 1:55 PM EDT, 4 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
155 PM EDT Mon Sep 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM Non-Tstm Wnd Dmg 3 N Mechanicsburg 37.19N 80.96W
09/27/2024 Bland VA Emergency Mngr
Numerous pine trees blown down just off
Wesendonck Road. All trees pointing in the
same direction.
&&
PJHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 9:30 PM EDT | Flash Flood Warning | RNK | Halifax | 2 hr |
| Sep 30, 12:00 AM EDT | Areal Flood Advisory | RNK | Buckingham | 4 hr |
| Sep 30, 3:59 AM EDT | Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Botetourt and 18 more | 23 hr |
| Sep 30, 4:16 PM EDT | Flash Flood Warning | RNK | Montgomery | 4 hr |
| Sep 30, 6:12 PM EDT | Flash Flood Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 6 hr |
| Sep 30, 7:41 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
| Sep 30, 7:58 PM EDT | Flash Flood Warning | RNK | Appomattox | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.